Wyoming, 2009Damaging Wind in Wyoming, August 3, 2009
August 3, 2009 · NWS RIW · 1 event in 1 county or zone
A severe thunderstorm formed just east of the Absaroka foothills and rumbled through northern Hot Springs County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm formed just east of the Absaroka foothills and rumbled through northern Hot Springs County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 3, 1:52 AM MST, 11 hours 3 minutes earlier.
Area forecast discussion, Aug 3, 1:52 AM MST, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
252 AM MDT MON AUG 3 2009
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
LARGE RIDGE CENTERED OVER THE SOUTHWEST U.S. AND EXTENDING NORTHWARD
ACROSS OR/CENTRAL ID/WY WILL BUILD SLIGHTLY NORTHWARD TODAY. HIGHS
TODAY WILL AGAIN BE 2-5 F ABOVE NORMAL ACROSS THE REGION WITH H7
TEMPERATURES RANGING FROM 12 C TO 17 C. GFS AND NAM ARE INDICATING
THAT BEST MOISTURE WILL BE LOCATED ACROSS NORTHERN WY THIS AFTERNOON
AND EVENING WITH PRECIPITABLE WATER VALUES NEAR 0.75 OF AN INCH AND
SFC DEWPOINTS BETWEEN 40 AND 45 F. WEAK INSTABILITY IS ALSO
PROJECTED ACROSS NORTHERN WY THIS AFTERNOON AND EVENING WITH LIFTED
INDICES NEAR TO SLIGHTLY BELOW 0 C. WEAK UPPER LEVEL DISTURBANCES
ALONG THE NORTHERN FRINGE OF THE RIDGE MOVING ACROSS MT MAY PROVIDE
GENERAL AREAS OF LIFT ACROSS NORTHERN WY THIS AFTERNOON AND EVENING.
INCLUDED ISOLATED TO SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN WY THIS AFTERNOON AND EVENING WITH WIDELY ISOLATED
SHOWERS AND THUNDERSTORMS ACROSS THE REMAINDER OF THE CWA.
INVERTED-V FORECAST SOUNDING PROFILES TODAY WILL FAVOR STRONG
THUNDERSTORM OUTFLOW WINDS WITH GUSTS 40 TO 50 KT POSSIBLE. THE
RIDGE WILL REMAIN NEARLY STATIONARY MONDAY NIGHT AND TUESDAY. HIGHS
TUESDAY WILL REMAIN SLIGHTLY ABOVE NORMAL ACROSS THE CWA. WEAK
INSTABILITY IS EXPECTED ACROSS THE ENTIRE REGION TUESDAY AFTERNOON
AND EVENING WITH ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED IN
SOUTHERN AND CENTRAL WY AND SCATTERED CONVECTION IN NORTHERN
WY...MAINLY IN THE HIGHER ELEVATIONS. GUSTY OUTFLOW WINDS TO 50 KT
WILL AGAIN BE POSSIBLE TUESDAY AFTERNOON AND EVENING.
DEEP UPPER LOW OFF THE NORTHERN CA COAST WILL SLOWLY MOVE INLAND
WEDNESDAY AND WEDNESDAY NIGHT. GFS AND NAM THAT INCREASING MID LEVEL
MOISTURE WILL ROTATE AROUND THE UPPER HIGH IN THE SOUTHWEST AND THE
UPPER LOW OVER NORTHERN CA AND OVER WY. H7 THERMAL RIDGE WILL CREST
OVER WY WEDNESDAY WITH H7 TEMPERATURES RANGING FROM 13 C TO 19 C.
EVEN THOUGH WARMEST AIR ALOFT WILL BE ACROSS THE REGION...INCREASING
MID LEVEL CLOUDS WILL PREVENT TEMPERATURES FROM RISING TOP WELL
ABOVE NORMAL WEDNESDAY. HIGHS WEDNESDAY ARE EXPECTED TO BE A FEW
DEGREES COOLER THAN HIGHS TUESDAY...YET HIGHS WILL STILL BE SLIGHTLY
ABOVE NORMAL. INCREASING MID LEVEL MOISTURE...WEAK INSTABILITY AND
STRONG SFC HEATING WEDNESDAY WILL GENERATE ISOLATED CONVECTION IN
THE LOWER ELEVATIONS AND SCATTERED CONVECTION IN THE HIGHER
ELEVATIONS WEDNESDAY AFTERNOON AND EVENING. DIFLUENT FLOW AHEAD OF
THE DEEP UPPER LEVEL LOW PRESSURE AREA IN NORTHERN CA WILL ALLOW
ISOLATED SHOWERS AND THUNDERSTORMS TO CONTINUE WEDNESDAY NIGHT
THROUGH 12Z THURSDAY.
.LONG TERM...THURSDAY THROUGH MONDAY
RATHER COMPLEX PATTERN FOR EARLY AUGUST IN EXTENDED PERIOD WITH
EASTERN PACIFIC TROUGH...WESTERN AND CENTRAL CANADIAN TROUGH AND
HIGH PRESSURE RIDGE FROM NEW MEXICO AND SOUTHERN PLAINS RIDGING
NORTH ACROSS CENTRAL ROCKIES INTO SOUTHERN WYOMING. PATTERN FOR
TROUGHS MOVING SOUTH FROM ALBERTA AND SASKATCHEWAN HAS PREVAILED
RECENTLY WITH EAST PACIFIC LOW CUT OFF AND NEARLY STATIONARY FOR PAST
SEVERAL DAYS. EXTENDED MODELS SEEM TO ALL WANT TO OPEN UP EAST
PACIFIC LOW AND MOVE IT INTO THE GREAT BASIN HOLDING THE NORTHERN
TROUGHS AT BAY. AS UPPER RIDGE SHIFTS EAST INTO CENTRAL AND
NORTHERN PLAINS. THIS PATTERN SHIFT WOULD BRING INCREASED SOUTH
SOUTHWEST FLOW AND PLUME OF SUBTROPICAL MOISTURE INTO WESTERN AND
SOUTHERN WYOMING. INCREASED CLOUD COVER AND PRECIPITATION
RESULTING FROM INCOMING PACIFIC TROUGH WOULD LEAD TO SOME COOLING
OF HIGH TEMPERATURES WITH MODERATE LOW TEMPERATURES. LOW DEGREE OF
CONFIDENCE IN THE TRANSITION OF THE UPPER AIR PATTERN AT THIS TIME.
THE DEGREE OF MODEL AGREEMENT IS THE BEST THING GOING FOR THE
PATTERN CHANGE. OVERALL LITTLE CHANGE IN THE EXTENDED FORECAST AT
THIS TIME.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY AND TONIGHT. WIDELY SCATTERED
THUNDERSTORMS WILL BE ENCOUNTERED ACROSS NORTHERN WYOMING PRIMARILY
20Z MON-04Z TUE WITH ISOLATED THUNDERSTORMS ACROSS THE SOUTH. THE
MAIN AVIATION HAZARD WITH THESE STORMS WILL BE ERRATIC OUTFLOW WINDS
40-50KTS. SURFACE WINDS WILL PRIMARILY MIX OUT FROM THE WEST
NORTHWEST EARLY THIS AFTERNOON. STRONGER STORMS TO THE
NORTH...ACROSS FAR NORTHERN WYOMING AND SOUTHERN MONTANA WILL PUSH A
FRONT OR LARGE OUTFLOW BOUNDARY SOUTH ACROSS NORTH AND CENTRAL
WYOMING LATE THIS AFTERNOON AND EVENING WITH AN ABRUPT WIND SHIFT
PRIMARILY OUT OF THE NORTH AT 10-20KTS...GUSTING TO NEAR 30KTS.
&&
.FIRE WEATHER...
LARGE UPPER HIGH PRESSURE CENTERED OVER THE SOUTHWEST UNITED STATES
WILL DOMINATE THE WEATHER ACROSS WYOMING TODAY WITH ABOVE NORMAL
HIGH TEMPERATURES EXPECTED OVER THE ENTIRE REGION. WEAK SURFACE LOW
PRESSURE IN EASTERN WYOMING TODAY WILL GENERATE WEST TO SOUTHWEST
WINDS OF 15 TO 25 MPH WITH GUSTS TO AROUND 30 MPH IN EASTERN
SWEETWATER COUNTY AND NATRONA COUNTY THIS AFTERNOON. ISOLATED
AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING ACROSS MOST OF WESTERN AND CENTRAL WYOMING
WITH STRONG THUNDERSTORM OUTFLOW WINDS POSSIBLE. THE COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS NORTHERN WYOMING
THIS AFTERNOON AND EVENING WITH STRONG OUTFLOW WINDS AND A BETTER
CHANCE OF WETTING RAINFALL. UPPER HIGH PRESSURE WILL REMAIN OVER
WYOMING TUESDAY WITH CONTINUED ABOVE NORMAL TEMPERATURES AND
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SMITH
LONG TERM...C.BAKER
AVIATION...AEM
FIRE WEATHER...SMITH
Hazardous weather outlook, Aug 3, 10:28 AM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1128 AM MDT MON AUG 3 2009
WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1128 AM MDT MON AUG 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
WYOMING THIS AFTERNOON AND EVENING...WHILE ISOLATED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE REMAINDER OF THE REGION.
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS ABOVE
50 MPH...AND SOME HAIL THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
IN THE FORECAST FOR THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT HAIL AND WIND GUSTS IN EXCESS OF 40 MPH
FROM THUNDERSTORMS TODAY. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Aug 3, 11:46 AM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1246 PM MDT MON AUG 3 2009
WYZ002-003-031930-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
1246 PM MDT MON AUG 3 2009
...SIGNIFICANT WEATHER ADVISORY FOR PARK COUNTY UNTIL 130 PM MDT...
AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SUNLIGHT BASIN...OR 29 MILES
WEST OF CODY...MOVING EAST AT 20 MPH.
ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE
WITH THIS STORM.
THIS STORM WILL BE...
6 MILES SOUTHWEST OF STATE HWY 120 MILE MARKER 110 BY 130 PM MDT.
OTHER STRONG THUNDERSTORMS OF SIMILAR MAGNITUDE WILL BE TRACKING
EAST ACROSS SOUTHERN ABSAROKA MOUNTAINS AND COULD AFFECT THE DOUBLE
CABIN CAMPGROUND BY 115 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INDOORS IMMEDIATELY AS THESE STORMS APPROACHES YOUR LOCATION.
IF YOU ARE IN ITS PATH...YOU SHOULD BE PREPARED FOR GUSTY
WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. IF A STURDY
STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A VEHICLE WITH THE
WINDOWS UP.
&&
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4471 10909 4446 10913 4454 10976 4472 10973
TIME...MOT...LOC 1843Z 276DEG 19KT 4462 10961
LIPSON
Special weather statement, Aug 3, 12:24 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
124 PM MDT MON AUG 3 2009
WYZ005-007-017-032000-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-WIND RIVER
BASIN-
124 PM MDT MON AUG 3 2009
AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HWY JCT 170 AND 174...OR 13
MILES WEST OF THERMOPOLIS...MOVING EAST AT 35 MPH.
WINDS OF 40 TO 50 MPH AND DEADLY CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THIS STORM.
AREAS AFFECTED INCLUDE...THERMOPOLIS AND HWY 789 BETWEEN THERMOPOLIS
AND BOYSEN RESERVOIR.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4331 10760 4352 10860 4370 10854 4368 10772
4365 10771 4364 10760 4348 10760 4347 10757
4345 10755
TIME...MOT...LOC 1921Z 284DEG 46KT 4358 10842
BERCSpecial weather statement, Aug 3, 12:45 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
145 PM MDT MON AUG 3 2009
WYZ002-012-032100-
ABSAROKA MOUNTAINS-TETON AND GROS VENTRE MOUNTAINS-
145 PM MDT MON AUG 3 2009
A LINE OF RAPIDLY DEVELOPING SHOWERS AND THUNDERSTORMS OVER THE GROS
VENTRE AND SOUTHERN ABSAROKA MOUNTAINS WILL CONTINUE THROUGH 300
PM. FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WIND GUSTS TO 45 MPH ARE ALL POSSIBLE WITH THIS LINE OF STORMS.
AREAS AFFECTED INCLUDE...TOGWOTEE PASS AND DOUBLE CABIN CAMPGROUND.
DSB
Thunderstorm Wind, Hot Springs
- When
- August 3, 12:55 PM MST
- Where
- Hot Springs County, 6.05 mi NNE of Grass Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.007, -108.642
Estimated wind gusts of 60 mph broke several three inch diameter limbs from Cottonwood trees at a ranch along Gooseberry Creek. Also, dime sized hail accumulated to a depth of two to three inches at the ranch.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New York, August 3, 20092 deaths · 2 events
- Hail and Damaging Winds in South Dakota, August 3, 2009$3.0 million · 2 in hail · 12 events
- Wildfire in Alaska, August 3 to 16, 2009$250,000 · 1 event
- Flash Flooding in Georgia, August 3, 2009$155,000 · 3 events
- Damaging Wind in Wisconsin, August 3, 2009$65,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, August 3 to 4, 2009$15,000 · 2.75 in hail · 27 events
- Damaging Wind in Georgia, August 3, 2009$50,000 · 1 event
- Lightning Strikes in Wisconsin, August 3, 2009$41,000 · 3 events
- Damaging Winds in South Dakota, August 3, 2009$30,000 · 61 kt wind · 5 events
- Hail in Kansas, August 3, 2009$25,000 · 1 in hail · 2 events
- Hail and Damaging Winds in South Dakota, August 3, 20091.75 in hail · 17 events
- Hail and Damaging Wind in South Dakota, August 3, 2009$18,000 · 2 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178008.